Alert archive / Illinois / Wind Chill Advisories in 2013

Wind Chill Advisory 3, NWS Lincoln, IL

December 23, 201310 counties in Illinois

NWS Lincoln, IL issued this wind chill advisory at Dec 23, 2013, 3:13 AM CST for 10 counties in Illinois. It took effect at Dec 23, 2013, 11:00 PM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2013, 3:13 AM CST (09:13 UTC)
In effect from
Dec 23, 2013, 11:00 PM CST
Expired
Dec 24, 2013, 9:21 AM CST
In force
10 hr
Issued by
NWS Lincoln, IL

Counties Fulton County, IL, Knox County, IL, Marshall County, IL, Mason County, IL, McLean County, IL, Peoria County, IL, Schuyler County, IL, Stark County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 65 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2013-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2013-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -97 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
451 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
-97 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

136 
WWUS43 KILX 230913
WSWILX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
313 AM CST MON DEC 23 2013

...DANGEROUSLY COLD WIND-CHILLS EXPECTED TONIGHT...

.A VERY COLD AIRMASS WILL CONTINUE TO POUR INTO CENTRAL ILLINOIS
TONIGHT. UNDER CLEAR SKIES...OVERNIGHT LOW TEMPERATURES WILL DROP
TO AROUND ZERO EAST OF THE ILLINOIS RIVER AND INTO THE SINGLE
DIGITS BELOW ZERO TO THE NORTHWEST OF THE RIVER. THESE 
TEMPERATURES...COMBINED WITH NORTHWESTERLY WINDS OF AROUND 10
MPH...WILL PRODUCE DANGEROUSLY COLD WIND-CHILL VALUES OF BETWEEN 
15 BELOW AND 20 BELOW ZERO.

ILZ027>031-036>038-040-041-232100-
/O.NEW.KILX.WC.Y.0003.131224T0500Z-131224T1800Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON...
NORMAL...HAVANA
313 AM CST MON DEC 23 2013

...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO NOON
CST TUESDAY...

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO NOON CST
TUESDAY. 

* TEMPERATURES...OVERNIGHT LOW TEMPERATURES WILL BOTTOM OUT FROM
  ZERO TO 8 BELOW ZERO.

* WINDS...WINDS WILL BE NORTHWESTERLY AT AROUND 10 MPH.

* WIND CHILL VALUES...WIND-CHILL READINGS WILL DROP TO BETWEEN 15
  BELOW AND 20 BELOW ZERO ALONG AND NORTHWEST OF A RUSHVILLE TO
  BLOOMINGTON-NORMAL LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES...AND MINIMIZE AS MUCH EXPOSED SKIN AS POSSIBLE.

&&

$$


BARNES
4 follow-up statements
385 
WWUS43 KILX 232058
WSWILX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
258 PM CST MON DEC 23 2013

...DANGEROUSLY COLD WIND-CHILLS EXPECTED TONIGHT...

.A VERY COLD AIRMASS WILL CONTINUE TO POUR INTO CENTRAL ILLINOIS
TONIGHT. UNDER CLEAR SKIES...OVERNIGHT LOW TEMPERATURES WILL DROP
TO AROUND ZERO EAST OF THE ILLINOIS RIVER AND INTO THE SINGLE
DIGITS BELOW ZERO TO THE NORTHWEST OF THE RIVER. THESE
TEMPERATURES...COMBINED WITH NORTHWESTERLY WINDS OF AROUND
10 MPH...WILL PRODUCE DANGEROUSLY COLD WIND-CHILL VALUES OF
BETWEEN 15 BELOW AND 20 BELOW ZERO.

ILZ027>031-036>038-040-041-240600-
/O.CON.KILX.WC.Y.0003.131224T0500Z-131224T1800Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON...
NORMAL...HAVANA
258 PM CST MON DEC 23 2013

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO NOON CST TUESDAY...

* TEMPERATURES...OVERNIGHT LOW TEMPERATURES WILL BOTTOM OUT FROM 
  ZERO TO 8 BELOW ZERO. 

* WINDS...WINDS WILL BE NORTHWESTERLY AT AROUND 10 MPH.

* WIND CHILL VALUES...WIND-CHILL READINGS WILL DROP TO BETWEEN 
  15 BELOW AND 20 BELOW ZERO ALONG AND NORTHWEST OF A RUSHVILLE 
  TO BLOOMINGTON-NORMAL LINE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES...AND MINIMIZE AS MUCH EXPOSED SKIN AS POSSIBLE.

&&

$$


HJS
710 
WWUS43 KILX 240510
WSWILX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
1110 PM CST MON DEC 23 2013

...DANGEROUSLY COLD WIND-CHILLS EXPECTED TONIGHT...

.A VERY COLD AIRMASS WILL CONTINUE TO POUR INTO CENTRAL ILLINOIS
TONIGHT. UNDER CLEAR SKIES...OVERNIGHT LOW TEMPERATURES WILL DROP
TO AROUND ZERO EAST OF THE ILLINOIS RIVER AND INTO THE SINGLE
DIGITS BELOW ZERO TO THE NORTHWEST OF THE RIVER. THESE
TEMPERATURES...COMBINED WITH NORTHWESTERLY WINDS OF AROUND
10 MPH...WILL PRODUCE DANGEROUSLY COLD WIND-CHILL VALUES OF
BETWEEN 15 BELOW AND 20 BELOW ZERO.

ILZ027>031-036>038-040-041-241200-
/O.CON.KILX.WC.Y.0003.000000T0000Z-131224T1800Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON...
NORMAL...HAVANA
1110 PM CST MON DEC 23 2013

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TUESDAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TUESDAY. 

* WINDS...WINDS WILL BE NORTHWESTERLY AT AROUND 10 MPH.

* WIND CHILL VALUES...WIND-CHILL READINGS WILL DROP TO BETWEEN 
  15 BELOW AND 20 BELOW ZERO ALONG AND NORTHWEST OF A RUSHVILLE 
  TO BLOOMINGTON-NORMAL LINE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES...AND MINIMIZE AS MUCH EXPOSED SKIN AS POSSIBLE.

&&

$$
276 
WWUS43 KILX 240906
WSWILX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
306 AM CST TUE DEC 24 2013

...DANGEROUSLY COLD WIND-CHILLS THIS MORNING...

ILZ027>031-036>038-040-041-241800-
/O.CON.KILX.WC.Y.0003.000000T0000Z-131224T1800Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON...
NORMAL...HAVANA
306 AM CST TUE DEC 24 2013

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY. 

* WINDS...WINDS WILL BE WESTERLY AT 5 TO 10 MPH.

* WIND CHILL VALUES...WIND-CHILL READINGS WILL REMAIN IN THE 15
  BELOW TO 20 BELOW ZERO RANGE ALONG AND NORTHWEST OF A RUSHVILLE
  TO BLOOMINGTON-NORMAL LINE EARLY THIS MORNING BEFORE GRADUALLY
  WARMING TOWARD MIDDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WIND WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES...AND
MINIMIZE AS MUCH EXPOSED SKIN AS POSSIBLE.

&&

$$


BARNES
745 
WWUS43 KILX 241521
WSWILX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LINCOLN IL
921 AM CST TUE DEC 24 2013

ILZ027>031-036>038-040-041-241630-
/O.CAN.KILX.WC.Y.0003.000000T0000Z-131224T1800Z/
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON...
NORMAL...HAVANA
921 AM CST TUE DEC 24 2013

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS CANCELLED THE WIND
CHILL ADVISORY. 

WIND CHILLS IN THE ADVISORY AREA HAD RISEN TO AROUND ZERO TO 5
BELOW AS OF 9 AM. 

$$
GEELHART

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this wind chill advisory went out at Dec 23, 2:45 AM CST, 28 minutes earlier.

Area forecast discussion, Dec 23, 2:45 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
245 AM CST Mon Dec 23 2013

.DISCUSSION...
ISSUED 245 AM CST Mon Dec 23 2013

SHORT TERM...Today through Wednesday

Ridge of high pressure currently over the Plains will build
eastward today, allowing skies to partially clear across central
Illinois. 08z/2am IR satellite imagery shows back edge of low
clouds along a Galesburg to Quincy line, with timing tools taking
the clearing line to near the I-55 corridor by mid-morning. After
a period of mostly sunny skies across the western KILX CWA this
morning, think diurnal clouds will re-develop thanks to cyclonic
flow aloft. End result will be partly sunny skies west and mostly
cloudy conditions further east toward the Indiana border. Given
strong CAA, temps will struggle to rise much from early morning
lows, with afternoon highs ranging from the teens along/west of
I-55 to around 30 degrees south of I-70.

Skies will clear out completely tonight, setting up one of the
coldest nights of the winter season thus far. Overnight lows will
drop into the single digits across the board, with readings
dipping below zero in the Illinois River Valley. Coldest temps of
around -8F will be found in the far NW CWA around Galesburg where
4 inches of snow remain on the ground. W/NW winds of 10 to 15 mph
in the evening will subside to less than 10 mph overnight,
producing bitterly cold wind-chill values. Will be issuing a Wind
Chill Advisory for locations along and north of a Rushville to
Bloomington-Normal line, where wind-chills will plunge into the
-15 to -20F range tonight into Tuesday morning.

After a very cold day on Tuesday with highs only in the teens and
20s, winds will switch to southerly and temps will warm
considerably ahead of an approaching clipper system Tuesday night
into Wednesday. Models agree that system is a bit faster than
previously forecast, but still disagree on how far south to spread
QPF. Prefer the NAM model, which brings light snow across much of
central Illinois late Tuesday night into Wednesday morning.
Greatest chance for measurable snow still looks to be focused
from the Peoria area northward, where likely POPs are in order.
Snow chances decrease further south, with only slight chance POPs
along/south of I-70. Even though system will be fast-moving and
will depart the area around midday Wednesday, think around one
half inch of snow will be possible across the far northern CWA by
Wednesday morning. Any new snow that falls will likely not stick
around for long though, as high temps reach the 30s on Wednesday.

LONG TERM...Thursday through Sunday

Yet another wave will dig southward Wednesday night, bringing a
few snow flurries to the area. Once this feature passes, another
chunk of very cold air will settle southward into central Illinois
by the end of the week, resulting in high temps only in the 20s on
Thursday and Friday. The temperature roller-coaster ride will
continue next weekend, as another fast-moving storm system
approaches from the northwest. Southerly winds ahead of this
feature will boost temps back into the 30s on Saturday, before
another shot of very cold air arrives early next week.

Barnes
&&

.AVIATION...
ISSUED 1110 PM CST Sun Dec 22 2013

Main forecast challenge will be with any appreciable clearing of
the MVFR cigs across the area towards morning. Latest satellite
data and surface obs showing the backedge of the cloud shield
was still over east central Iowa late this evening, and tracking
southeast at about 20 kts. This would put any clearing into
PIA and SPI between 10z and 12z and to the east of CMI by 15z.
Not very confident on that scenario, despite most models trending
in that direction. HRRR has been the quickest with the backedge
of the cloud shield progressing across our forecast area in the
06z-09z time frame, while the Nam-Wrf and local Wrf-ARW models
were a bit more conservative in the clearing trend from west to
east which we will go with during this forecast period. Still
appears the 10z-12z time frame looks ok for PIA and SPI but the
hi-res forecast soundings indicate the clouds will tend to slow
down their eastward progression tomorrow morning just east of
the I-55 corridor with additional stratocu clouds from the north
possibly affecting our PIA and BMI TAF sites tomorrow afternoon.
We should see any lingering MVFR/low VFR cigs dissipate by tomorrow
evening across the north as Arctic high pressure settles in bringing
in some very cold temperatures for tomorrow night.

Surface winds will remain out of the west to northwest at 10 to 15
kts tonight...with speeds of from 12 to 17 kts on Monday with a few
gusts at or above 20 kts at times tomorrow afternoon. Winds should
diminish to around 10 kts from the northwest tomorrow evening.

Smith
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 22, 3:11 PM CST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CST SUN DEC 22 2013

ILZ027>031-036>038-040>051-053-231200-
CASS-CHAMPAIGN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-VERMILION-WOODFORD-
311 PM CST SUN DEC 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SOME LIGHT SNOW OR FLURRIES WILL BE POSSIBLE TONIGHT...BUT LITTLE
ADDITIONAL ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BITTER COLD TEMPERATURES EXPECTED MONDAY NIGHT INTO TUESDAY
MORNING. TEMPERATURES WILL FALL BELOW ZERO...WITH WIND CHILLS
DROPPING TO 10 TO 15 DEGREES BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ052-054>057-061>063-066>068-071>073-231200-
CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
311 PM CST SUN DEC 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SOME LIGHT SNOW OR FLURRIES WILL BE POSSIBLE TONIGHT...BUT LITTLE
ADDITIONAL ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BITTER COLD TEMPERATURES EXPECTED MONDAY NIGHT INTO TUESDAY
MORNING. TEMPERATURES WILL FALL TO SINGLE DIGITS...WITH WIND CHILLS
DROPPING TO 5 TO 10 DEGREES BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

Nearby

Wind Chill Advisories in Illinois, 2013Every wind chill advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.